MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0513
Medical Device Problem Codes Detachment Of Device Component (1104); Retraction Problem (1536); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2018-00662.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400's (pc400's).During the procedure, the physician successfully placed four pc400's using a px slim delivery microcatheter (px slim).The physician then felt resistance and was unable to advance another pc400 past the middle of the px slim, and therefore the physician retracted the pc400.Upon removal of the pusher assembly, the physician found that the pc400 had unintentionally detached within the px slim, and therefore the px slim was removed with the pc400 inside.It was noticed that the px slim was slightly kinked, and the procedure was therefore completed using a new microcatheter and additional coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was detached from its pusher assembly with the pull wire still loaded in the distal detachment tip (ddt).The proximal constraint sphere was present on the proximal end of the embolization coil.The outer diameter (od) of the proximal constraint sphere and the inner diameter (id) of the ddt were measured and found to be within specification.Conclusions: evaluation of the returned pc400 revealed that the pet lock was intact on the proximal end of the pusher assembly and the embolization coil was detached.If the device is forcefully retracted against resistance, the pusher assembly polymer section may elongate beyond the reach and the pull wire, and likely result in the embolization coil detaching from its pusher assembly.Evaluation of the returned px slim revealed that the catheter was kinked.If the device was bent at an extreme angle or otherwise forcefully manipulated during use, damage such as a kink may occur.This kink likely contributed to the reported resistance during the procedure and subsequent detachment of the embolization coil the od of the proximal constraint sphere and the id of the ddt were measured and found to be within specification.After using a stainless-steel mandrel to push the subject pc400 out of the catheter, a demonstration coil encountered resistance when advanced through the px slim and out of the distal tip.Penumbra coil and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00662.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7385088
Report Number3005168196-2018-00661
Device Sequence Number1160376
Product Code HCG
UDI-Device Identifier00814548010861
UDI-Public00814548010861
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/01/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/15/2025
Device Catalogue Number4004C0513
Device Lot NumberF80601
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/01/2018
Supplement Date Received by Manufacturer08/09/2018
Initial Report FDA Received Date03/30/2018
Supplement Report FDA Received Date08/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005